Patient: I have been running for about two years now, about three times a week. About 80% of the time I throw up at about the mile mark and I cannot go much farther because I feel so bad. It has gotten so bad that I have gotten dehydrated and nearly passed out while driving home. I have tried changing my diet, time between when I eat and exercise, acid reducers, inhaler, drinking more water, none have made any difference. I have already had an EP study done on my heart and checked out to be fine, although I am on medication to lower my heart rate. I’m not sure where else to turn to find out why I vomit and feel so nauseated after just a mile of running, after two years I thought I should see an improvement, but my times are still the same as well. I usually try to do a mile and a half because that is what is required for police departments, but this is a hard obstacle for me. Do you have any answers for why I feel this way?
Symptoms: Vomiting, dizzy, out of breath, sweating. Rarely dehydrated, shaking, nearly passing out if severe enough.
Doctor: Thank you for your question. Even though you have been running for two years, it is a possibility that you have not dev elop the tolerance to run an entire mile as yet. We would first recommend that you decrease the distance you run each time you exercise. You were placed on verapamil, which is a calcium channel blocking medication which is commonly used for cardiac arrhythmia. Generally arrhythmias can be detected on an EKG which is strange that in your case this was not so. This medication does have a less common side effect of causing nausea and upset stomach. Furthermore, you are also taking paroxetine, which also has a common side effect of nausea. Your symptoms could likely be due to the medications you are taking along with the rigours of your exercise. Please see your doctor to assess if you need to continue taking these medications.Thank you for choosing askthedoctor.com